Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Precise solution of Laplace's equation


Authors: Zhixin Shi and Brian Hassard
Journal: Math. Comp. 64 (1995), 515-536
MSC: Primary 35J05; Secondary 65N15, 65T10
DOI: https://doi.org/10.1090/S0025-5718-1995-1270623-5
MathSciNet review: 1270623
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An approximate method is described for solving Laplace's equation

$\displaystyle \left\{ {\begin{array}{*{20}{c}} {\Delta u = 0} \\ {u{\vert _{\pa... ...,1),} \hfill \\ {{\text{on}}\;\partial \Omega } \hfill \\ \end{array} } \right.$

precisely in the sense of Aberth's 1988 monograph. The algorithm uses singularity extraction, Fourier series methods, Taylor series methods, and interval analysis to construct an approximation $ U(x,y)$ to the solution $ u(x,y)$ at points in the square, and a uniform bound on the error $ \vert U(x,y) - u(x,y)\vert$. The algorithm applies to problems in which the boundary data g is specified in terms of four elementary functions. The boundary data may be discontinuous at the corners.

References [Enhancements On Off] (What's this?)

  • [1] O. Aberth, Precise numerical analysis, Brown, Dubuque, IA 1988.
  • [2] A. H. Schatz and L. B. Wahlbin, Maximum norm estimates in the finite element method on plane polygonal domains. Part 1, Math. Comp. 32 (1978), 73-109. MR 0502065 (58:19233a)
  • [3] F. Stenger, A "Sinc-Galerkin" method of solution of boundary value problems, Math. Comp. 33 (1979), 85-109. MR 514812 (80b:65112)
  • [4] M. H. Protter and H. F. Weinberger, Maximum principles in differential equations, Prentice-Hall, Englewood Cliffs, NJ, 1967. MR 0219861 (36:2935)
  • [5] John R. Rice, Ronald F. Boisvert, Solving elliptic problems using ELLPACK, Springer-Verlag, New York, 1985. MR 772025 (86h:65005)
  • [6] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press, New York, 1965.
  • [7] E. Isaacson and H. B. Keller, Analysis of numerical methods, Wiley, New York 1966. MR 0201039 (34:924)
  • [8] K. Nijima, A posteriori error bounds for piecewise linear approximate solutions of elliptic equations of monotone type, Math. Comp. 58 (1992), 549-560. MR 1122073 (92g:65112)
  • [9] J. B. Rosser, Calculation of potential in a sector, Part I, MRC Technical Summary Report #1535, May 1975.
  • [10] -Harmonic functions on regions with reentrant corners, Part I, MRC Technical Summary Report #1796, October 1977.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35J05, 65N15, 65T10

Retrieve articles in all journals with MSC: 35J05, 65N15, 65T10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1270623-5
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society